Couldn't find what you looking for?

TRY OUR SEARCH!

I just left ER with hypokalemia as diagnose and was scheuled for doctors appointment, for next week. Also, I received some IV medicine there. I must add to all this that I am currently taking digoxin. Can Hypokalemia increase the risk of digoxin toxcity without increasing the digoxin levels? I think I have heard something similar in ER.

Loading...

Digoxin is very specific medication and must be taken with all precautions as needed. When you take digoxin, medication, itself blocks some pump in your heart cells and avoid potassium to go in. That is why potassium level out of heart cells is increased. In such conditions, digoxin can increase the risk of its toxicity although the blood level of the drug is the same. I hope that you understand this to complicate to be explained in few words.
Reply

Loading...

Potassium competes with Digoxin for binding to the Na-K ATPase pump in heart muscle cells.

When you have lowered potassium (hypokalemia) you get increased binding of Digoxin to the ATPase pump...and increase the risk of Digoxin toxicity [basically you have less competition for the pump and more Digoxin can perform on the pump].

So yes, hypokalemia, most definately increases the risk of Digoxin toxicity.

Many patients taking digoxin for heart failure will also be taking diuretics. If the diuretics are non-potassium sparing then you have a risk of getting hypokalemia quite easily.

And because of Digoxin's narrow safety window...changes in potassium levels can be very dangerous. The levels of this drug and the levels of potassium in the blood of patients taking it should be monitored closely.
Reply

Loading...


it is very helpfull for me to understand the reason why loop diuretics are more likely to cause digoxin toxicty to which i was confused earlier..
Reply

Loading...